It’s widely known that taking antibiotics can affect body processes, but can antibiotics delay your period? When your period is late, it can be stressful if you aren’t sure why the delay occurred. To learn more about how antibiotics affect your period, read the article below.
Does Taking Antibiotics Affect Your Period?
Changing our routines or medications can lead to changes in your menstrual cycle. While many people may think that taking antibiotics would delay your period, there is no research to indicate that it would. Studies that have observed the common question: “Can antibiotics delay your period?” have found that they typically have no impact on the start of menstruation.
Some women think that antibiotics and their period start time are linked because infections can make you feel more stressed, change your sleep cycle, and disrupt your routines. Stress levels are indeed a factor in delayed periods, which is why it might seem that taking antibiotics is the reason that your period is late when it’s actually due to the stress that you’re experiencing.
Rifampin and Period Irregularities
While most antibiotics and period start times are generally not linked, one antibiotic has been found to possibly impact the menstrual cycle. Doctors have found that Rifampicin, an antibiotic that treats the symptoms of tuberculosis, can lead to abnormal bleeding, greater pain and cramping, increased time between menstrual cycles, and the absence of periods for a short length of time.
If you were prescribed rifampicin, you should speak with your TopLine MD Alliance affiliated doctor about how it can affect your period symptoms. Now, can antibiotics make your period late if you are taking another prescription, or can antibiotics delay your period? If they are not rifampicin, the answer is most likely no.
Can Antibiotics Change Your Period Symptoms?
When you are sick and as a result, probably stressed and taking over-the-counter pain relievers, you might notice that your period is different. That’s because ibuprofen and aspirin can change the blood flow of your period. Stress can also lead to early periods, shorter periods, delayed periods, lighter-than-normal bleeding, or heavier-than-normal bleeding. If you need someone to answer questions like, “Can antibiotics make your period late?” or “Can antibiotics delay your period?”, it is recommended to speak to your doctor or OB-GYN for personalized medical care and answers.
Taking antibiotics can also be associated with decreased birth control efficacy. Studies have shown that the same antibiotic listed above, Rifampicin, can change your hormones which means that it can also alter the efficiency of birth control methods designed to prevent pregnancy. However, if you are concerned about taking antibiotics and their effects on birth control efficacy, it is best to double-check with your doctor.
Other Medications That Can Impact Your Period
Now that you know if antibiotics make your period late, it may be beneficial to learn about other medications that might change your period experience. Some medications that have been shown to affect menstruation and the menstrual cycle include:
- Hormonal birth control can make periods lighter and shorter in duration. Birth control is sometimes used as a treatment for women who have heavy, painful, or lengthy periods.
- Coumadin is a medication designed to prevent blood clotting in the body. Some women take it temporarily after surgery or long-term as prescribed by a doctor because it prevents blood clotting. However, this medication can lead you to bleed more or longer than in the past.
- Estrogen and progesterone are sometimes used to help ease perimenopause symptoms in women. While these can be great for making women feel more comfortable, they can change your cycle by either making it more regular, heavier than normal, or more unpredictable.
- If you are taking thyroid medication for hypothyroidism or hyperthyroidism, it could alter your period and even cause irregular periods. The thyroid is a critical part of the menstruation process, as it makes some of the hormones that tell your body what to do.
- Aspirin and ibuprofen relieve pain, but can also help to prevent blood clots. Women who regularly take aspirin as prescribed by their doctors can experience longer, heavier periods.
- Epilepsy medication, which is essential for preventing and treating the symptoms related to epilepsy, but can also often lead to changes in the menstrual cycle length, irregular periods, and missed periods.
- Antidepressants are critical for mental health treatment in many women, but in the months following taking this new medication, many women notice changes, including delayed periods, heavier bleeding, missed periods, and cramping.
- Chemotherapy is a critical part of cancer treatment, but it can also impact the hormones in your body and your period. For some women undergoing cancer treatment, their cycles stop completely or become very irregular. Most women resume a normal period again once treatment is over.
If notice changes to your period that coincide with starting a new medication, it’s important to talk to your doctor. In some cases, like with antidepressants, if the side effects of the medication make a negative impact on your quality of life, your doctor may switch you to another medication. It is recommended that you never start or stop your medication without talking to your doctor first.
Why Is My Period Late?
There can be other reasons that your period is late, if you are not taking a new medication or antibiotic. Some of the most common reasons why women of any and all ages experience temporary delays to their menstrual cycles include:
- Weight loss or weight gain
- Birth control
- Excessive exercise
- Perimenopause or menopause
- Polycystic ovary syndrome (PCOS)
- Hormone imbalances
When to Consult Your Doctor About Changes to Your Period
Some menstrual changes can be difficult to experience and may warrant a trip to the doctor. You make an appointment with your OB-GYN or doctor when:
- Your periods have stopped completely or you have not had a period in 60 days and you are under 45
- You have missed three consecutive periods
- You are spotting in between periods
- You notice sudden unexplained changes in your menstrual cycle
- You think that you might be pregnant
- You experience extreme pain or discomfort during your period, and it impacts your quality of life
Noticing Irregularities with Your Period? TopLine MD Affiliated Providers Can Help
It can be stressful to experience sudden changes to your health, especially when it comes to your menstrual cycle or your period symptoms. You deserve to have your concerns heard, and medical professionals affiliated with the TopLine MD Alliance are here to help. The Alliance includes compassionate and skilled healthcare professionals that can assist you if you are experiencing differences in your period.
Do you need an OB-GYN who hears your concerns and cares about helping you? We want to help you feel your best through every stage of your life through exceptional women’s health care. Find a TopLine MD affiliated provider today and schedule a consultation.
The TopLine MD Alliance is an association of independent physicians and medical practice groups who are committed to providing a higher standard of healthcare services. The members of the TopLine MD Alliance have no legal or financial relationship with one another. The TopLine MD Alliance brand has no formal corporate, financial or legal ties to any of the affiliated physicians or practice groups.